Alert archive / Arkansas / Tornado Warnings in 1999

Tornado Warning 30, NWS Shreveport, LA

March 5, 1999Howard County, Arkansas

NWS Shreveport, LA issued this tornado warning at Mar 5, 1999, 6:28 PM CST for Howard County, Arkansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 5, 1999, 6:28 PM CST (00:28 UTC)
Expired
Mar 5, 1999, 7:15 PM CST
In force
47 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Howard County, AR

What was reported inside it

TimeReportWhereRemark
Mar 5, 6:29 PM CSTTornado F2Galena, ARTornado entered Howard County from Polk County, moved across Howard County, then into Pike County. Damage was largely confined to rural wooded area with little or no population. A mobile home was heavily damaged and scores of trees were toppled along the tor
Mar 5, 6:45 PM CSTHail 2Umpire, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 4:00 PM CSTSevere Thunderstorm WatchSPC6 hr
Mar 5, 5:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1999-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1999-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
859 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KSHV 060029 RRA
TORSHV
ARC061-060115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
628 PM CST FRI MAR 5 1999

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN HOWARD COUNTY IN SOUTHWESTERN ARKANSAS

* UNTIL 715 PM CST

* AT 625 PM CST... THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A TORNADO 4 MILES WEST OF GALENA.  THE THUNDERSTORM
  CONTAINING THIS TORNADO WAS MOVING EAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  GALENA BY 635 PM


THIS THUNDERSTORM CAN PRODUCE A TORNADO THAT IS OBSCURED BY
RAIN AND DIFFICULT TO SEE. GO TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS.

4/11

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Mar 5, 2:30 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Mar 5, 2:30 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CST FRI MAR 5 1999

ETA/NGM BOTH SHOW AREA OF BEST LI/S PROGRESSING FROM OK/TX AT 00Z TO
CENTRAL AND NORTHEAST LA AT 12Z. ETA CAPES JUMP TO 2000 RANGE ALONG
FRONTAL BOUNDARY FROM SW AR TO WACO AT 00Z THEN IN THE 1300-1500
RANGE FROM SHV THROUGH LFK AT 06Z. THIS PROG DID QUITE WELL WITH
TUESDAY SYSTEM...ALTHOUGH TUESDAY NUMBERS WERE HIGHER.  SURFACE
FRONT STILL PROGGED NEAR IDABEL 00Z...SHV 06Z...MLU 11Z...WHICH
CORRELATES WELL WITH INSTABILITY FEATURES MENTIONED.

GOOD CAP ON 12Z SOUNDINGS THIS MORNING BUT FORECAST SOUNDINGS SHOW
THIS WILL FADE SIGNIFICANTLY IN TIME FOR MAIN PERIOD OF STORM
INTEREST---00Z TO 06Z. ETA INITIALIZED THE 250 MB WINDS BETTER THAN
NGM...AND ETA EXTENDS JET CORE FROM IDABEL TO FTW AT 00Z...PLACING
TYLER IN RIGHT REAR QUAD. A SHORT LIVED FEATURE AS JET REALLY
PROGRESSES QUICKLY TO EASTERN GREAT LAKES AND CENTRAL APPALACHIANS
BY 06Z. BY 12Z THE CWA BECOMES INFLUENCED BY RIGHT FRONT QUAD OF
NEXT JET MAX WHICH WILL BE MOVING OFF THE CENTRAL ROCKIES.

MY HUNCH IS THAT THIS WILL NOT BE A REPEAT OF TUESDAY/S SQUALL LINE.
THIS ORGANIZES AND DEPARTS QUICKLY...AND THE INSTABILITY VALUES ARE
NOT AS IMPRESSIVE. WITH THAT SAID...CHANCE FOR SEVERE STORMS STILL
PRESENT.

MODELS HAVE BEEN CONSISTENT IN POINTING TO A PLEASANT SATURDAY
DAYTIME. MILD TEMPS WITH A MODERATE NORTH/NORTHEAST BREEZE OVER THE
AREA. COOL SUNDAY MORNING AND AFTERNOON BUT SUNDAY SEEMS DRY TOO.
RETURN FLOW MOISTENS THINGS UP SUNDAY NIGHT IN LIEU OF NEXT STORM
SYSTEM...WHICH STILL LOOKS DYNAMICALLY IMPRESSIVE...LOOMING FOR
MONDAY. 72 HR AVN FOR MONDAY MORNING SAYS MOISTURE WILL BE ABUNDANT
IN THE 1000/500 MB LAYER ESPECIALLY COMPARED TO THE MOISTURE DEPTH
EXTANT TODAY. REVIEW OF 48 HR MOISTURE PROGS OF ALL THREE MODELS
SHOWS MUCH OF THE MOISTURE ALOFT ..850 TO 700 MB..SEEMS TO COME FROM
UPSLOPE EFFECT OVER W TX AND E NM. FLOW OFF OF GULF JUICES SFC UP
FROM HOUSTON TO BROWNSVILLE NORTHWESTWARD.

AFTER MONDAY NIGHT...COOLER AND DRIER WEATHER ON TAP FOR TUES/WED.
LONG TERM MRF BACKED OFF OF LATE WEEK COLD/WET SPELL NEXT WEEK...NOW
ITS JUST COOL/MOIST. WHAT WILL IT FORECAST TOMORROW?

SHV 52/69/42/59 4000  MLU 57/67/42/58 6100
TXK 50/65/39/57 4000  TYR 52/69/43/59 2000
LFK 57/73/49/63 3000

17

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 6:23 PM CSTSevere Thunderstorm WarningSHVHoward47 min

Nearby

Tornado Warnings in Arkansas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.